What is “Paxlovid Mouth” and why is it so unpleasant?

Loss or change in taste (dysgeusia) is a common symptom of COVID. This is also the side effect of Paxlovid, a new antiviral drug for the treatment of several diseases and medications, including COVID infection.

Although this affects less than 6 percent of people given Paxlovid, some report a “horrible” taste that occurs immediately after they start taking the drug.

Dysgeusia is described as a bitter, metallic or sour taste in the mouth. But what is it and what happens to the body when it happens?

What happens to the brain when we taste it?

In addition to enjoying delicious food, our sense of taste serves other purposes. Taste helps us decide what to eat, providing us with the nutrients and energy we need. It also helps in the metabolism of the foods we eat.

Our sense of taste prevents us from consuming substances that are harmful to our health, such as spoiled toxins or food.

The human mouth has about 10,000 taste buds, each containing up to 150 taste buds. These receptors in our taste buds help us determine whether food is salty, sweet, bitter, sour or umami.

The taste buds send information to the brain about what we eat through several nerve pathways.

Taste information is first transmitted to the brainstem at the base of the brain, and then sent to the brain via pathways connected to the orbitofront cortex at the front of the brain. This area is connected to the sensory areas and the limbic system, which helps encode memory and emotion.

Three causes of dysgeusia

In addition to direct damage to the tongue and mouth, dysgesia can be caused by a number of factors: infection or disease, medication, or damage to the central nervous system.

1. Infection or disease

Taste changes were observed after influenza infection, hay fever, diabetes, heart disease, and others.

One of the most common causes of dyspepsia today is COVID, and loss of taste is one of the first symptoms that many people experience. Studies show that dyspepsia occurs in 33 to 50 percent of people with COVID, but less frequently in newer variants. It has also been reported as a symptom of chronic COVID.

Researchers do not know exactly why COVID or other infections cause dyspepsia. Some recent theories focus on how the SARS-CoV-2 virus, which causes COVID, triggers an inflammatory reaction by binding to oral receptors. This can lead to changes in the molecular and cellular pathways that change the taste.

Because of the close connection between taste and smell, viral damage to the nasal mucosa can lead to taste disturbances.

The virus can also cause direct damage to taste buds, nerves, or areas of the brain that are responsible for activating the sense of taste.

2. Injury

Loss of taste also occurs after damage to the nerves and brain pathways associated with taste.

This may be due to damage to nerves or brain tissue, or the loss of a layer of fatty myelin that helps to isolate the pathways used for the taste signal. In rare cases, dyspepsia can also be caused by brain tumors.

3. Medicines

Dyspepsia is a known adverse effect of several medications, including antibiotics and medications for Parkinson’s disease, epilepsy, and HIV.

There could be several reasons for this. Medicines can have a bitter taste that is stored in our taste buds.

Medicines can also activate special taste receptors that detect bitter, sour, or metallic tastes, so that we don’t notice them much in our food.

The new antiviral drug Paxlovid COVID is almost effective in reducing hospitalizations and deaths.

However, dysgeusia Paxlovid is a significant adverse effect. It is found in less than 6 percent of people, but dysgeusia is known as “Paxlovid’s mouth.”

Paxlovid is actually two drugs: nirmatrelvir and ritonavir. Nirmatrelvir is the main antiviral drug to fight COVID, and Ritonavir is given at the same time to stop the rapid deterioration of nirmatrelvir, so it can remain active in the body for a long time.

Ritonavir has a bitter taste and causes dyspepsia when taken alone or in combination with other drugs. Although the mechanism has not been studied, Ritonavir Paxlovid may be a major factor behind the mouth.

Leaving bad taste

This can be unpleasant, but dyspepsia is usually short-lived and should improve after the end of medication or after the infection has resolved.

People who have experienced long-term changes in taste should seek medical attention to determine the root cause. In the short term, rinsing with lozenges, mint and salt water will alleviate dyspepsia.

Although this may have an adverse dose effect of Paxlovid, short-term dyspepsia is an attractive trade-off for reducing the severity of COVID infection.

Sarah Hallwell is a researcher at the University of Curtin’s School of Health Sciences and the Curtin University’s Perron Institute of Neurology and Translation Studies.

This article was republished in The Conversation magazine under a Creative Commons license. Read the original article.

.

Leave a Comment

Your email address will not be published.